ACT News

ED doctor warns dangerous new party drug set to blow out Canberra summer scene

New pill: NBOMe pills like the one that caused an overdose in Canberra.
New pill: NBOMe pills like the one that caused an overdose in Canberra. 

A dangerous new party drug has reached Canberra, prompting an emergency department doctor to warn the ACT could be in for a horror summer season.

A man was rushed to the Calvary emergency department after overdosing on a substance he thought was MDMA or ecstasy earlier in the month, Calvary's emergency consultant physician Dr David Caldicott said.

But thanks to an Australian-first collaborative drug analysis system doctors who treated the patient found out on Thursday the small blue tablets contained two types of a dangerous new category of psychedelic drug called NBOMe.

Dr Caldicott is also the clinical co-ordinator with the ACT Investigation of Novel Substances Group which began year ago allowing the hospital to take unusual or unexpected substances from patients and submit them for analysis with its research partners at the Australian National University and ACT Government Analytical Laboratories.

He said the NBOMe family of drugs were altered to have a longer duration and more intense hallucinogenic effect but were also toxic making them more dangerous than MDMA.

Patients with acute NBOMe poisoning can experience cardiovascular complications, agitation, seizures, hyperthermia, organ failure and death.

Advertisement

Dr Caldicott said he was especially concerned as it was the first time he had seen the drug in pill form as it was usually impregnated in paper called a blotter.

"This is a very undesirable development in the illicit drug market," he said.

"People who take pills don't anticipate the effects of this particular drug and could get themselves in a lot of trouble.

"[For] those people who we can't persuade to not use drugs the message is 'go low and go slow'.

 "Use far fewer drugs than you think you need to use and use them with a much wider gap.

"It's not a safe market."

Dr Caldicott said the "unusual" drug's danger was two-fold as it caused behavioural problems leading users to hurt themselves and, unlike LSD, was also poisonous to several organ systems.

The high-profile case of Sydney high school student Henry Kwan who died when he jumped from a balcony last year was believed to have been caused by NBOMe.

Dr Caldicott said it wasn't the first time a Canberra patient had presented with a similar overdose and most were "sick and difficult to manage" because of the hallucinations. 

Although toxicology reports are yet to confirm what killed Sydney teenager Georgina Bartter last week, Dr Caldicott said the pills in Canberra may have been the same because of the timing.

Dr Caldicott said the normal turnaround for drug testing could be six to eight weeks, but the collaborative analysis system was the only one in the southern hemisphere and returned results within 10 days.

"We don't get the results back fast enough to help the patients, we do it to monitor the market to give us information about new drugs very quickly as they come out," he said.